|LETTER TO EDITOR
|Ahead of print publication
Avascular necrosis - A complication of COVID-19 infection treatment
Pavit Tewatia, Yogesh Preet Singh
Department of General Medicine, Himalayan Institute of Medical Sciences, Swami Rama University, Dehradun, Uttarakhand, India
|Date of Submission||31-Aug-2021|
|Date of Acceptance||16-Dec-2021|
|Date of Web Publication||21-Apr-2022|
Yogesh Preet Singh,
Department of General Medicine, Himalayan Institute of Medical Sciences, Swami Rama University, Jolly Grant, Dehradun - 248 140, Uttarakhand
Source of Support: None, Conflict of Interest: None
Avascular bone necrosis (AVN) is a condition characterized by necrotic destruction of the bone due to impeded blood supply. Hip joints are commonly affected, but shoulders, wrists, knees, and ankles can also be affected. Here, we present a case of glucocorticoid (GC)-related AVN in a 40-year-old male who was diagnosed as having severe acute respiratory virus infection (SARS-CoV-2) in August 2020. He had a fever and cough for 4 days. Real-time polymerase chain reaction test from the nasopharyngeal swab was positive for SARS-CoV-2 infection. He required admission and treatment with supplemental oxygen. Dexamethasone (16 mg twice daily) was started along with other supportive measures. He had moderate infection based on clinical and radiological scores. He improved with reduction in oxygen requirement. At discharge, dexamethasone 16 mg twice daily was continued. At follow-up, spirometry showed a restrictive pattern, and high-resolution computed tomography showed lung fibrosis. Oral GCs were gradually tapered over 3 weeks (duration - 40 days; cumulative dose - 52 mg). He presented to a rheumatology clinic in May 2021 with a dull aching pain in the anterior aspect of the bilateral thigh more on the right side for 4 months. Hip movements were restricted (right > left). Radiograph showed minimal flattening of the femoral head on the right side. Magnetic resonance imaging showed bilateral hip AVN [Figure 1]. He underwent core decompression of both hip joints and is recovering well.
|Figure 1: Magnetic resonance imaging of the pelvis: Bilateral osteonecrosis of the hip, early flattening of right femoral head, minimal joint effusion on the right side, Grade 3 on the right side, Grade 2 on the left side; (a) T1 coronal section; (b) T1 axial section; (c) T2 coronal section; (d) T2 TSE coronal section|
Click here to view
The SARS-CoV-2 pandemic is a global challenge and has put unprecedented strain on the healthcare systems of the world. GCs are part of treatment protocols, especially in patients requiring supplemental oxygen and moderate-to-severe disease. They are a well-established risk factor for AVN. AVN can be seen within 6–12 months of GCs use. Maximum of 2 g (prednisolone and its equivalent) and minimum of 700 mg have been associated with AVN, but there are reports of AVN after a single intramuscular GC injection.,. There are no studies of AVN in SARS-CoV-2 infection. In the 2003 SARS epidemic, AVN of hips was noted within 3–6 months in 23.1% of patients with musculoskeletal complaints. In our case, symptoms were observed within 4–5 months of SARS-CoV-2 infection. Cumulative dose was 346 mg of prednisolone equivalent (dexamethasone 52 mg). Other risk factors for AVN like alcohol abuse, smoking, diabetes mellitus or hyperlipidemia were not present. Evaluation for other prothrombotic states was not done as the patient presented to us 9 months after infection and is one of the limitations of our report. Another possibility considered was endothelial injury secondary to COVID 19 infection causing microvascular thrombosis and resulting AVN., D-Dimer levels > 2μg/ml have been associated with an increased risk thrombosis. but in our case, PT - INR was normal and D-Dimer was < 2μg/ml, indicating that COVID 19 related hypercoagulable state resulting in AVN is an unlikely possibility. In the second wave, with an exponential increase in SARS-CoV-2 infection, cases coming to the clinics may represent the tip of the iceberg, and there are possibly many more patients with asymptomatic AVN in society. There is a need to increase awareness among healthcare workers and the masses about AVN symptoms for early diagnosis. Early detection and timely intervention are important to preserve the integrity of the affected joints. GCs usage, even in the short term, can be associated with AVN. There is a need for treatment protocols which minimize exposure to GCs.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Jones JP. Osteonecrosis. In: Koopman WJ, editor. Arthritis and Allied Conditions: A Text Book of Rheumatology. 14th
ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2001. p. 2143-64.
Powell C, Chang C, Naguwa SM, Cheema G, Gershwin ME. Steroid induced osteonecrosis: An analysis of steroid dosing risk. Autoimmun Rev 2010;9:721-43.
Xie L, Liu Y, Fan B, Xiao Y, Tian Q, Chen L, et al.
Dynamic changes of serum SARS-coronavirus IgG, pulmonary function and radiography in patients recovering from SARS after hospital discharge. Respir Res 2005;6:5.
Huertas A, Montani D, Savale L, Pichon J, Tu L, Parent F, et al
. Endothelial cell dysfunction: a major player in SARS-CoV-2 infection (COVID-19)? Eur Respir J. 2020;56:2001634. doi: 10.1183/13993003.01634-2020.
Wu H, Birmingham DJ, Rovin B, Hackshaw KV, Haddad N, Haden D, et al
. D-dimer level and the risk for thrombosis in systemic lupus erythematosus. Clin J Am Soc Nephrol. 2008;3:1628-36. doi: 10.2215/CJN.01480308.